Pennsylvania, 2021

Flash Flooding in Pennsylvania, July 16, 2021

July 16, 2021 · NWS BGM · 3 events in 2 counties and zones

Heavy rain producing thunderstorms developed ahead of a cold front displacing warm and very humid air over Northeastern Pennsylvania. Torrential rainfall from consecutive rounds of thunderstorm activity produced areas of flash flooding and localized damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Heavy rain producing thunderstorms developed ahead of a cold front displacing warm and very humid air over Northeastern Pennsylvania. Torrential rainfall from consecutive rounds of thunderstorm activity produced areas of flash flooding and localized damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 1:05 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 16, 1:05 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
205 PM EDT Fri Jul 16 2021

.SYNOPSIS...
While a few spotty showers may work into parts of the Finger
Lakes early Friday morning, most areas will remain free of
rainfall until later today. Thunderstorms are expected to
redevelop this afternoon and evening, mainly across the Twin
Tiers and further south. Locally heavy rainfall and possible
flash flooding return on Saturday. Rain showers may linger into
Sunday, followed by another quick break.

&&

.NEAR TERM /THROUGH SATURDAY/...
1230 PM Update...

A frontal boundary continues to drop through the area, currently
stretching from around Cooperstown southwest to Wellsville.
Showers and some rumbles of thunder are already starting to
develop along and south of the front with as much as 1000 to
2000 j/kg of CAPE analyzed ahead of the boundary. This could
support some stronger storms and localized heavier downpours
especially across northeast PA, where skies have been able to
stay sunny so far.

Previous discussion continues below.

Water vapor imagery and 500 mb analysis shows a low amplitude
trough slung across the western Great Lakes and into the mid-
Mississippi Valley this morning, with an embedded shortwave
trough over Missouri and Illinois. This system will slowly move
to the east today, and will get a little better organized as it
approaches the Niagara Peninsula later tonight. Ahead of the
system, a weak frontal boundary will begin to develop today,
stretched out east-west across the Twin Tiers. Meanwhile, a
series of weak upper level disturbances will ripple across the
area ahead of the main trough, while a jet streak over southern
Quebec strengthens. Although not sharply defined, upper level
support for lift will increase by the afternoon, helping to
spark off some showers and thunderstorms, focused south of the
front in an increasingly moist and unstable airmass. 0-6km shear
of 20 to 25 knots over NE PA and SBCAPE values of 1000-1500
J/Kg will be enough to support some marginally-severe multicell
thunderstorms, with the usual isolated damaging winds being the
primary threat. Heavy rainfall will be highly localized, but
could pose a minor flooding risk and further add moisture to an
area with already saturated soils.

Today's weather will serve to help set the stage for Saturday,
when the main shortwave trough will approach, bringing stronger
upper level support for lift and stronger wind shear. As the
shortwave approaches and amplifies, a surface low looks to
develop along the front near Lake Erie. This will help shift the
front northwest over central and northern New York, while a cold
front pushes into eastern Ohio Saturday morning.

Two areas of heavy rainfall are expected to develop - one along
and just north of the wavering frontal boundary, particularly
where it is intersected by the low level jet and associated moisture
transport. This area looks like it will extend across the
Finger Lakes and Thruway area, or perhaps just a little to the
north.

The second area will be deeper into the warm sector, where an
increasingly moist and unstable airmass looks to develop over
parts of eastern PA and into the Catskills. PW values over 1.80
inches and SB CAPE values in the 1500-2000 J/Kg range look to
develop by early afternoon. Deep moisture transport, and upper
level wind profiles ideal for backbuilding will support
localized training of thunderstorms leading to heavy rainfall
and possible flash flooding. Generalized rainfall of 1 to 2
inches will be common, with localized areas exceeding 3 inches
possible. Where these localized areas overlap already-saturated
soil and complex terrain, flash flooding will become a problem.

There are some uncertainties, particularly with the exact
placement of the 2nd area of heavy rainfall. Depending on the
timing of the cold front's arrival or the track of the surface
low, this area could shift further north or south.

The risk of severe thunderstorms is also mentionable for
Saturday, likely matching up well with the 2nd area of heavier
rainfall. Damaging wind gusts will be the primary concern.

Temperatures Saturday will likely have a sharp NW to SE
gradient, with earlier rainfall and plenty of clouds along and
north of the lifting warm front likely keeping temperatures well
below normal across the northern edges of the Finger Lakes and
into the Mohawk Valley. Highs may struggle to reach 70 in parts
of Oneida County Saturday, while mid-80s will work into the
Wyoming Valley in PA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
110 pm update...
Main concerns in the short term are focused on the continued
threat of showers and weak thunderstorms on Sunday, with drying
conditions later in the day and into early Monday before more
afternoon convection develops Mon afternoon.

Slow moving upper trough will allow for the potential of
showers and a few weak storms to linger across the forecast area
on Sunday. The axis of deep moisture and instability will be
shunted well to the east, so not expecting widespread heavy rain
and/or severe weather. Temperatures should be able to climb
into the mid 70s to lower 80s, under lower to mid 60 dew points.

The weak cyclonic flow pattern should continue into Monday, but
the coverage and intensity of any showers should diminish
Sunday night into Monday. Overnight lows will only fall into the
lower to mid 60s. During the day Monday, a re-enforcing upper
short wave and weak surface inflection will drop in from the
northwest and combine with weak instability to trigger more
diurnal convection. Moisture will once again be limited, which
will inhibit the potential for heavy rain and flash flooding.
Will likely see scattered showers and thunderstorms across the
region in the afternoon. Temperatures should be a few degrees
warmer than Sunday with weak to moderate humidity.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
110 pm update...
The cyclonic flow pattern will persist Mon night through at
least Thursday which will keep the slightly cooler and active
pattern going through most of the week. Tuesday should be the
warmest day with highs topping out in the lower to mid
80s...eventually tapering back into the 70s for much of the area
Wed and Thu. The most favorable time frame for showers and
maybe a few weak storms will be late Tuesday into early
Wednesday along a passing upper short wave. Otherwise, the
chances for weak convection should be limited to the the
afternoon/early evening hours during peak heating.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A frontal boundary dropping through the area has helped to touch
off showers and thunderstorms around KAVP this afternoon, and
there is a potential for some stray convection around KELM and
KBGM heading into the late afternoon. Otherwise, VFR continues
across most of the area, though KITH has been stuck under MVFR
ceilings for most of the afternoon behind the front. Ceilings
there should lift back up to around 3500 to 5000 ft into the
late afternoon, but then ceilings across central NY will
gradually fall back to MVFR overnight ahead of our next system.
KELM may even see ceilings dropping back to IFR briefly
overnight.

Chances for rain showers return mainly to KRME and KSYR after
midnight, then rain moves into our remaining terminals into the
daytime hours. MVFR ceilings at around 1500 to 2500 are
expected to hold for the remainder of the forecast period, with
some docks in visibility where any more persistent rainfall can
occur.

Outlook...

Saturday Night through Sunday...Showers and thunderstorms with
associated restrictions persist into Sunday.

Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.

Wednesday...Stray showers and storms with associated
restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...HLC/MPH
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...HLC
Hazardous weather outlook, Jul 15, 2:52 PM EST, 23 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
352 PM EDT Thu Jul 15 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-162000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
352 PM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday afternoon and evening. A
few of these storms could become severe with strong winds the main
threat. Heavy rain is also possible Friday through Saturday, which
could lead to isolated occurrences of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 16, 12:19 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
119 PM EDT Fri Jul 16 2021

PAZ038-039-161800-
Susquehanna-Bradford-
119 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSQUEHANNA AND
EAST CENTRAL BRADFORD COUNTIES...

At 119 PM EDT, a strong thunderstorm was located over Rushville, or 9
miles northeast of Wyalusing, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rush, Springville, Montrose, Dimock, Le Raysville, Rushville,
Brushville, South Montrose, Elk Lake and Stevensville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4176 7623 4186 7618 4188 7576 4167 7586
TIME...MOT...LOC 1719Z 281DEG 14KT 4179 7616

BJT
Special weather statement, Jul 16, 12:21 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
121 PM EDT Fri Jul 16 2021

PAZ044-047-161800-
Luzerne-Lackawanna-
121 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES...

At 121 PM EDT, a strong thunderstorm was located over Old Forge, or
near Scranton, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scranton, Dunmore, Old Forge, Pittston, Archbald, Blakely, Taylor,
Dickson City, Moosic and Exeter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4134 7584 4146 7576 4149 7546 4125 7550
TIME...MOT...LOC 1721Z 278DEG 10KT 4139 7572

BJT

The radar

The Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 16, 1:55 PM EST to 3:30 PM EST
Where
Bradford County, 1 mi WNW of Evergreen to 0.48 mi W of Evergreen
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.626, -76.438

Water is flooding Stevenson Hill Road. A washout is possible.

Flash Flood, Lackawanna

When
July 16, 2:55 PM EST to 3:50 PM EST
Where
Lackawanna County, 1.25 mi ESE of Dunmore to 1.55 mi NW of Dunmore
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.420, -75.630

Many streets flooded in the area.

Flash Flood, Lackawanna

When
July 16, 3:31 PM EST to 3:55 PM EST
Where
Lackawanna County, 1.25 mi ENE of Taylor to 1.09 mi NE of Taylor
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.390, -75.700

Oak Street was flooding from Keyser Creek. Road is closed and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976127, 976111, 976115.